Arkansas, 2006

Flash Flooding and Hail in Arkansas, May 9 to 10, 2006

May 9 to 10, 2006 · NWS TSA · 9 events in 4 counties and zones

4 thunderstorm wind, 3 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 7:31 PM CST, 10 minutes earlier.

Area forecast discussion, May 9, 7:31 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
831 PM CDT TUE MAY 9 2006

.UPDATE...
HAVE UPDATED TO DROP NORTHERN TIER OF COUNTIES FROM TORNADO WATCH.
HAVE ALSO MADE SOME ADJUSTMENTS TO EVENING POPS BASED ON CURRENT
TRENDS. SFC COLD FRONT STRETCHING FROM ABOUT JAY TO OKEMAH...WITH
SIGNIFICANT SEVERE THREAT CONTINUING SOUTH OF FRONT. TO THE
NORTH...WILL HAVE TO WAIT ON POTENTIAL MCS VERY LATE TONIGHT INTO
WEDNESDAY MORNING. STORMS HAVE BEEN INCREASING OVER THE TEXAS
PANHANDLE IN THE LAST COUPLE OF HOURS...AND STILL EXPECTING THEM
TO CONGEAL INTO MCS WHICH WILL MOVE ACROSS EASTERN OK LATE
TONIGHT...PROBABLY AFTER 3 AM. SEVERE POTENTIAL INCREASES AGAIN
WITH THIS COMPLEX AS 500MB SPEED MAX AND UPPER WAVE MOVE INTO THE
AREA BY AROUND 09Z. EARLIER UPDATE RAISED WED MORNING POPS ACROSS
MUCH OF THE AREA AND THIS STILL LOOKS GOOD. HOWEVER...IT IS STILL
NOT CLEAR WHERE HEAVIEST PRECIP WILL FALL. FLASH FLOOD WATCH LOOKS
FINE THROUGH 7AM...BUT MAY NEED TO EXTEND INTO MORNING FOR SOME OF
THE AREA. WILL HOLD OFF ON THIS DECISION UNTIL 00Z MODELS BEGIN TO
COME IN.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM FORECASTER ID= 4
LONG TERM FORECASTER ID= 14
Hazardous weather outlook, May 9, 5:22 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT TUE MAY 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
622 PM CDT TUE MAY 9 2006

...TORNADO WATCH IN EFFECT FOR MUCH OF THE AREA THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF THE AREA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
        MCALESTER LINE.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
        WEST-CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE RAPIDLY DEVELOPED EARLY THIS EVENING AND HAVE
QUICKLY STRENGTHENED. WITH THE ATMOSPHERE REMAINING EXTREMELY
UNSTABLE...SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING.
EARLY THIS EVENING THE REMNANTS OF AN OUTFLOW BOUNDARY OVER THE
SOUTHERN PART OF THE AREA...AND A WEAK COLD FRONT IN THE NORTH WERE
PROVIDING THE MAIN FOCUS FOR DEVELOPMENT. INSTABILITY AND SHEAR
PROFILES CONTINUE TO SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE
HAIL...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO
THREAT WILL BE ENHANCED ALONG THE BOUNDARIES...ESPECIALLY IF ANY
SUPERCELLS RESIDE ALONG THE BOUNDARIES FOR ANY EXTENDED AMOUNT OF
TIME.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY. THUNDERSTORMS WILL THEN RETURN FOR THE WEEKEND AS ANOTHER
COLD FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 9, 6:58 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     HARTSHORNE              34.85N 95.56W
05/09/2006                   PITTSBURG          OK   AMATEUR RADIO

            LARGE TREE LIMBS DOWN

&&

SFP
Special weather statement, May 9, 7:03 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
803 PM CDT TUE MAY 9 2006

ARZ019-100130-
CRAWFORD AR-
803 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

AT 803 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF UNIONTOWN...MOVING SOUTHEAST AT 15 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PLEASANT
HILL...UNIONTOWN...CONCORD...BIDVILLE...MULBERRY...MOUNTAINBURG...VAN
BUREN...ALMA...CEDARVILLE...NATURAL DAM...CHESTER...KIBLER...
SHIBLEY...FURRY...DYER...FIGURE FIVE...RUDY...LEE CREEK...LOCKE AND
MOUNT GAYLER.  THE SEVERE PORTIONS OF THIS STORM ARE EXPECTED TO
REMAIN WEST AND SOUTH OF CRAWFORD COUNTY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH ACROSS SOUTHWESTERN CRAWFORD COUNTY. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS
UPGRADED TO A WARNING.
Local storm report, May 9, 7:14 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
814 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     MULDROW                 35.41N 94.60W
05/09/2006  E60 MPH          SEQUOYAH           OK   AMATEUR RADIO

&&

SFP
Local storm report, May 9, 7:15 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 N MULDROW             35.46N 94.60W
05/09/2006  E1.00 INCH       SEQUOYAH           OK   LAW ENFORCEMENT

&&

SFP
Local storm report, May 9, 7:16 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 N MULDROW             35.46N 94.60W
05/09/2006  E1.00 INCH       SEQUOYAH           OK   LAW ENFORCEMENT

&&

SFP
Local storm report, May 9, 7:41 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
841 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             FORT SMITH              35.39N 94.40W
05/09/2006  E0.88 INCH       SEBASTIAN          AR   EMERGENCY MNGR

&&

SFP

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Sebastian

When
May 9, 7:41 PM CST
Where
Sebastian County, Ft Smith
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.383, -94.417

Hail, Sebastian

When
May 9, 7:55 PM CST
Where
Sebastian County, 1 mi S of Ft Smith
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.367, -94.417

Hail, Franklin

When
May 9, 8:50 PM CST to 8:55 PM CST
Where
Franklin County, Charleston
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -94.033

Thunderstorm Wind, Franklin

When
May 9, 8:51 PM CST to 8:55 PM CST
Where
Franklin County, Charleston
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -94.033

Flash Flood, Franklin

When
May 9, 9:08 PM CST to 10:00 PM CST
Where
Franklin County, Charleston
Reported by
AMATEUR RADIO
Coordinates
35.512, -93.891 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused severe street flooding.

Flash Flood, Sebastian

When
May 9, 9:30 PM CST to 11:30 PM CST
Where
Sebastian County, Ft Smith
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
35.199, -94.274 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused flash flooding in Fort Smith. Houses were flooded and several cars were submerged.

Thunderstorm Wind, Benton

When
May 9, 10:15 PM CST
Where
Benton County, Gentry
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -94.483

Thunderstorm winds estimated at 70 miles an hour blew trees down.

Thunderstorm Wind, Crawford

When
May 10, 3:00 AM CST
Where
Crawford County, Chester
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.683, -94.183

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Sebastian

When
May 10, 3:00 AM CST
Where
Sebastian County, Barling
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.333, -94.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508876, 5508877, 5508878, 5508879, 5508881, 5508880, 5509152, 5509153, 5509154.